Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Pocatello, ID

June 1, 2009Oneida County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 1, 2009, 10:40 PM MDT for Oneida County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 10:40 PM MDT (04:40 UTC)
Expired
Jun 2, 2009, 1:53 AM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 020440
FFWPIH
IDC071-077-020845-
/O.NEW.KPIH.FF.W.0003.090602T0440Z-090602T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
1040 PM MDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF RIDGEDALE...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF NEELEY...

* UNTIL 245 AM MDT

* AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAINFALL IN A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA. 
  THE THUNDERSTORMS WERE MOVING NORTH AT 15 MPH. RAINFALL RATES UP   
  TO ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS...OVER ALREADY 
  SATURATED GROUND. 

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL ONEIDA COUNTY...
  RURAL WESTERN ONEIDA COUNTY...
  RURAL SOUTHEASTERN POWER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4199 11299 4267 11300 4282 11277 4282 11252
      4200 11246

$$

DMH
2 follow-up statements
000 
WGUS75 KPIH 020626
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1226 AM MDT TUE JUN 2 2009

IDC071-077-020845-
/O.CON.KPIH.FF.W.0003.000000T0000Z-090602T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-POWER ID-
1226 AM MDT TUE JUN 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MDT FOR
SOUTHEASTERN POWER AND WESTERN ONEIDA COUNTIES...

AT 1224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE RAINFALL OVER THE WARNED 
AREA.

RAINFALL RATES HAVE DECREASED OVER THE WARNED AREA...BUT RUNOFF WILL 
CONTINUE FOR ANOTHER 1 TO 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKLAND AND
NEELEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4199 11299 4267 11300 4282 11277 4282 11252
      4200 11246

$$

HEDGES
000 
WGUS75 KPIH 020753
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
153 AM MDT TUE JUN 2 2009

IDC071-077-020803-
/O.CAN.KPIH.FF.W.0003.000000T0000Z-090602T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-POWER ID-
153 AM MDT TUE JUN 2 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN POWER
AND WESTERN ONEIDA COUNTIES...

LAT...LON 4199 11299 4267 11300 4282 11277 4282 11252
      4200 11246

$$

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:46 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 1, 6:46 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
646 PM MDT MON JUN 1 2009

.UPDATE...HAVE UPDATED TO ADD FLASH FLOOD WATCH FOR SOUTHERN
MOUNTAINS THROUGH TUESDAY EVENING. GROUND IS SATURATED WITH
MULTIPLE REPORTS OF LOCAL FLOODING INCLUDING AREAS WHERE WATER AND
MUD HAS RUN ACROSS ROADS. SPOTTER REPORTS INDICATE PONDING OF
WATER AND WATER VISIBLY RUNNING OFF HILLSIDES. GIVEN AMOUNT OF
SATURATION COUPLED WITH EXTREMELY MOIST AIRMASS /SFC DEWPTS IN THE
50S/ AND CONTINUED AFTERNOON AND EVENING CONVECTION...HAVE ISSUED
FLASH FLOOD WATCH. ANTICIPATE WARNINGS. FLASH FLOOD WARNING WILL
REMAIN IN PLACE FOR BLAINE COUNTY FOR CASTLE ROCK BURN AREA WITH
MULTIPLE MUDSLIDES REPORTED THERE. WILL CONTINUE WARNING UNTIL
THREAT OF CONVECTION TEMPORARILY ENDS...THEN ISSUE WATCH. DMH

&&

.PREV DISCUSSION... /ISSUED 203 PM MDT MON JUN 1 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY.

A STRONG SLOW MOVING LOW PRESSURE SYSTEM OFF OF THE COAST OF
CALIFORNIA CONTINUES TO SUPPLY SOUTHEAST IDAHO WITH PLENTY OF
MOISTURE. THIS MOISTURE IS INTERACTING WITH AFTERNOON HEATING TO
PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. IN
ADDITION...MINOR PIECES OF ENERGY ARE BEING EJECTED FROM THE LOW.
ONE SUCH PIECE IS EXPECTED TO MOVE INTO THE AREA TONIGHT. THIS
ENERGY MAY KEEP CONVECTION GOING OVER PORTIONS OF THE REGION
THROUGH THE NIGHT. THIS TREND IS EXPECTED TO CONTINUE THROUGH THE
SHORT TERM PERIODS. THESE THUNDERSTORMS DUE CONTAIN A HEALTHY
AMOUNT OF RAINFALL. IF THEY LINER OVER AN AREA FOR ANY AMOUNT OF
TIME...FLASH FLOODING COULD BE A POSSIBILITY. GUSTY WINDS MAY BE
POSSIBLE IN SOME OF THE STRONGER THUNDERSTORM CELLS AS WELL.

LONG TERM...THURSDAY THROUGH MONDAY.  ECMWF/GFS CONTINUE TO
INDICATE LARGE CUT OFF LOW PRESSURE SYSTEM OFF THE CALIF COAST WILL
MOVE INLAND ON FRI AS BLOCKING PATTERN BREAKS DOWN.  THIS SYSTEM
TRANSITIONS TO AN OPEN TROUGH AND MOVES THROUGH THE INTERMOUNTAIN
REGION SAT AS YET ANOTHER SHORTWAVE IN THE NORTHERN BRANCH DIVES
SOUTHWARD ON SUNDAY.  MOISTURE WILL CONTINUE TO PUMP INTO AREA FROM
THE SOUTH AND SMALL DISTURBANCES WILL MOVE THRU LONG WAVE PATTERN
PRODUCING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. DSH

AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE FOR NEXT
SEVERAL DAYS.  CIGS/VIS EXPECTED TO REMAIN PREDOMINANTLY VFR HOWEVER
SOME SHOWERS WILL PRODUCE HEAVY RAIN AND PERIODS OF MFVR CIGS AND
IFR VIS.  SURFACE WINDS WILL REMAIN LIGHT WITH WINDS OF 15 TO 25 MPH
NEAR SHOWERS AND THUNDERSTORMS POSSIBLE. DSH

FIRE WEATHER...MONSOON MOISTURE WILL CONTINUE TO FLOW INTO THE
NORTHERN ROCKIES BENEATH AN UPPER LEVEL RIDGE WITH SCATTERED SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. MONSOON MOISTURE
AT ALL LEVELS WILL RESULT IN WET THUNDERSTORMS...ALONG WITH HIGHER
THAN NORMAL HUMIDITY LEVELS. THESE CONDITIONS ARE EXPECTED THROUGH
THE END OF THE WEEK.  DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR IDZ022>025.

&&
Hazardous weather outlook, Jun 1, 4:00 AM MDT, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT MON JUN 1 2009

IDZ017>025-031-032-021300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON WILL DEVELOP LOCALIZED VERY HEAVY RAINFALL.  THERE IS A
POTENTIAL FOR MINOR FLOODING IN URBAN AREAS AND A REMOTE CHANCE OF
FLASH FLOODING...ESPECIALLY IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH AT LEAST SATURDAY AFTERNOON.  THE THUNDERSTORM
THREAT DECREASES AFTER THAT POINT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 1, 4:53 PM MDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
453 PM MDT MON JUN 1 2009

IDZ021>023-012330-
ONEIDA ID-POWER ID-BANNOCK ID-
453 PM MDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ROCKLAND..MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CRYSTAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.  ALSO...WATCH FOR PONDING OF WATER ON ROADS AS THIS
STORM
MOVES THROUGH THE AREA.

LAT...LON 4284 11265 4274 11234 4239 11260 4246 11282
TIME...MOT...LOC 2251Z 204DEG 14KT 4251 11266

JKEYES
Local storm report, Jun 1, 5:09 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
509 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      4 N HOLBROOK            42.23N 112.65W
06/01/2009                   ONEIDA             ID   TRAINED SPOTTER

0.57 ONCHES OF RAIN IN 15 MINUTES            WATER RUNNING ACROSS
COUNTY ROAD.

&&

DPHELPS
Local storm report, Jun 1, 5:50 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
550 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      KETCHUM                 43.69N 114.38W
06/01/2009                   BLAINE             ID   EMERGENCY MNGR

            MULTIPLE MUDSLIDES REPORTED TODAY WITHIN CASTLE ROCK BURN
            AREA OF 2007.

&&

DMH
Local storm report, Jun 1, 6:56 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
656 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      5 S DAYTON              42.05N 111.99W
06/01/2009                   FRANKLIN           ID   TRAINED SPOTTER

            FLOODING REPORTED IN THE WESTON AREA. SPOTTER ALSO
            INDICATED THAT A LOT OF WATER FLOWING DOWN THE HILL NEAR
            HER HOME. TIME IS APPROXIMATE.

&&

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:37 PM MDTFlash Flood WatchPIH29 hr
Jun 1, 6:50 PM MDTFlash Flood WarningPIHFranklin3 hr
Jun 2, 4:30 AM MDTFlash Flood WarningPIHBlaine4 hr
Jun 2, 2:24 PM MDTFlash Flood WarningPIHCassia, Oneida, Power3 hr
Jun 2, 3:47 PM MDTSpecial Weather StatementPIHBannock58 min
Jun 2, 3:54 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power41 min
Jun 2, 4:42 PM MDTSpecial Weather StatementPIHBannock, Oneida48 min
Jun 2, 4:46 PM MDTSpecial Weather StatementPIHBonneville59 min
Jun 2, 5:36 PM MDTSpecial Weather StatementPIHCassia54 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.